For healthcare professionals only

Minerva

Reversible melanonychia

BMJ 2017; 358 doi: https://doi.org/10.1136/bmj.j3499 (Published 31 August 2017) Cite this as: BMJ 2017;358:j3499
  1. Kundan Mishra, postdoctoral fellow,
  2. Aditya Jandial, postdoctoral fellow,
  3. Alka Khadwal, associate professor,
  4. Pankaj Malhotra, professor
  1. Department of internal medicine, Post Graduate Institute of Medical Education and Research, Chandigarh, India
  1. Correspondence to K Mishra mishrak20{at}gmail.com

A 13 year old boy who had been taking hydroxyurea for two weeks for a suspected myeloproliferative neoplasm presented with blackish discoloration of his fingernails. Horizontal brown-black congruous bands across fingernails and (less conspicuously) toenails were present (fig 1), representing melanonychia. Iatrogenic melanonychia is thought to be caused by melanocyte activation, but the exact mechanism is unknown. It is usually fully reversible, but can take six weeks or more to resolve. Melanonychia is an uncommon side effect of hydroxyurea; reported rarely in patients with myeloproliferative neoplasms (2.32%). Differentials include subungual melanoma, hyperpigmentation due to other drugs (cyclophosphamide, doxorubicin, zidovudine, minocycline, and psoralens), radiotherapy, pigmented squamous cell carcinoma, naevus, and subungual haematoma. Involvement of all the digits differentiates it from subungual melanoma. Biopsy can be useful if there is doubt.

Footnotes

  • Patient consent obtained.

View Abstract

Log in

Log in through your institution

Subscribe

* For online subscription